Acetaminophen and liver failure

 
By HSC Staff Writer • Published: March 1st, 2006
Category: Health in a Heartbeat
Play
Play

Acetaminophen, an over-the-counter drug known better by its brand name, Tylenol, is America’s most widely used pain reliever.

So, guess what’s the most common cause of acute liver failure? Acetaminophen poisoning.

More than a third of Americans take acetaminophen at least once monthly. But taking more than the recommended dose can lead to fatal liver injury.

Intentional overdoses usually produce visible symptoms soon after ingestion and can be treated with an antidote. Unintentional overdoses are usually not recognized until later. Researchers, writing in the journal Hepatology, hypothesized that patients with acute liver failure from unintentional acetaminophen overdoses would suffer more serious disease and worse outcomes than patients with intentional overdoses.

In a six-year, multicenter study involving six-hundred-sixty-two acute liver failure patients, researchers found nearly half the cases resulted from acetaminophen-related injury.

In general, acute liver failure cases attributed to acetaminophen rose from twenty-eight percent in 1998 to fifty-one percent in 2003.

While attempted suicides accounted for many cases, researchers were alarmed to find almost half resulted from unintentional overdose.

More than sixty percent of patients who overdosed accidentally had used prescription compounds containing acetaminophen. Many others had used two acetaminophen medications simultaneously. This suggests many patients are unaware of the hazards of over-the-counter acetaminophen use in combination with prescribed agents.

The incidence of acetaminophen overdose is still low when you consider the millions of tablets consumed every day. But the findings were startling enough for researchers to propose limiting over-the-counter package size and to restrict the prescription of narcotic-acetaminophen combinations.